While the medicinal impact of taking cannabis has been widely written about online and much of it is positive, we can’t escape the fact that this is a drug. Long-term, chronic use of cannabis has been shown to produce some negative effects.
One of these is Cannabinoid Hyperemesis Syndrome. It’s a fairly recent discovery considering how long weed has been around but something which many who take cannabis are still not aware of.
Anyone who has been using cannabis for both recreational and medicinal purposes over a prolonged period may have suffered from this problem. It’s characterized in it’s severest phase by vomiting, nausea and stomach pain. Symptoms can persist as long as the user continues to take cannabis but generally subsides and disappears once they stop.
Here we take a closer look at cannabinoid hyperemesis syndrome, if it really exists and what you can do about it.
What is Cannabinoid Hyperemesis Syndrome?
A lot of people take cannabis as a way to control health issues such as nausea and pain. It can be easy to get into the habit of thinking that this property of some strains of cannabis is clearly defined and unchanging.
The problem is that long term use of cannabis may actually begin to cause feelings of sickness as well as discomfort around the stomach area. This condition has been called Cannabinoid Hyperemesis Syndrome or CHS. It’s also sometimes known as Cannabis Hyperemesis Syndrome.
This is a fairly recent discovery, at least in terms of research. It is often associated with taking frequent hot baths which many sufferers say alleviates their symptoms. While this might seem strange to some, it’s common when suffering from problems such as nausea. One of the first research articles to appear about CHS talks of the paradoxical effects which arise during long term use of cannabis – in other words, there’s a contradiction with using a drug that initially helps reduce nausea but then ends up causing it.
Symptoms can vary from fairly mild to highly acute bouts of feeling sick and nauseous. The choice once Cannabinoid Hyperemesis Syndrome is diagnosed or recognized is to essentially to stop taking cannabis until the symptoms disappear. While this might not be an issue for recreational users, it can certainly cause problems for medicinal cannabis users who have a particular medical condition.
The Research and Cannabinoid Hyperemesis Syndrome
As with so many other areas of cannabis use, the research in respect of CHS is a little on the light side. Certainly, more work needs to be done here to fully understand what is actually going on. A 2009 study looked to describe a clear process for clinical diagnosis. This suggested that long term use of cannabis and some or all of the following symptoms were indicative of the syndrome:
- Severe nausea and vomiting which disappears after stopping cannabis use.
- The vomiting occurs in a cyclical nature over a period of months
- It can often be associated with taking hot baths compulsively which help relieve the symptoms.
- There can be colicky stomach pain.
- There can be colicky stomach pain.
You may find the compulsive bathing side of this quite difficult to comprehend but research backs it up. An additional study in 2009 looked at two case studies where either having a hot shower or bath relieved symptoms. While the mechanism is not certain, this may be related to the role of the hypothalamus in relation to temperature regulation and the way in which CB1 receptors are involved in this.
The ‘cure’ for Cannabinoid Hyperemesis Syndrome seems to be purely a case of abstinence. Long term users of cannabis often recover fairly quickly once they stop. For medical users, who may be using cannabis to alleviate pain or reduce nausea in the first place, this can cause issues on controlling their symptoms without their drug of choice.
The diagnosis of CHS is still difficult to get right. It’s often confused with Cyclical Vomiting Syndrome or CVS which has very similar symptoms. While CHS has now been acknowledged as a condition in its own right by some, many doctors and healthcare professionals are either not aware of it or are sceptical about its true existence. This can make things difficult for medicinal users who are looking for alternative treatments while they stop taking cannabis.
The Phases of Cannabinoid Hyperemesis Syndrome
Despite the lack of research and that scepticism among medical professionals, CHS appears to have three distinct phases. The syndrome only appears after long term use or chronic abuse of cannabis and it can take quite a while for the full symptoms to appear.
1. The Prodromal Phase
Before you get to the stage where the cyclical vomiting becomes severe, a regular user of cannabis may start to suffer from certain indicative symptoms that things are not quite right.
These can include morning sickness type symptoms, some pain or discomfort in the area of the abdomen and general nausea or fear of vomiting. Many of those who take cannabis to control these symptoms in the first place often see this as a sign that they need to up their dose when the opposite might well be true.
2. Hyperemesis Phase
This is where the symptoms become a lot more severe. You are likely to feel persistent nausea, experience vomiting and, in severe circumstances, you can be wretching for anything up to five times an hour. This is the period where many sufferers will discover that taking a hot bath can help alleviate their symptoms. You may also experience greater abdominal pain and suffer from problems such as weight loss and dehydration.
This phase often takes place in a cyclical nature, improving for short periods before getting worse again. This is usually the stage when many habitual cannabis users will be looking for a solution and will realize that something is wrong.
3. The Recovery Phase
There’s currently only one way to deal with Cannabinoid Hyperemesis Syndrome and that’s to stop taking cannabis altogether. How long it takes to recover can depend on previous usage and the individual’s own biology. Anecdotal evidence points to relief coming as quickly as a couple of days or up to a few months.
Why Does Cannabis Cause Nausea and Vomiting?
The big question is why something that is used to prevent nausea and vomiting will start causing it. People generally find this confusing. The key may be in the activation of CB1 receptors by THC which has been shown to inhibit biological processes like gastric secretion in the gut. In fact, cannabis may have a number of different, detrimental effects on the stomach, not least reducing motility and causing inflammation. This can accumulate over several years with regular use of cannabis which gets users to the point where ‘damage’ to the gut begins to cause nausea.
The trouble is that the research into the mechanism of CHS is still fairly limited. It might simply be down to the dosage whether you suffer from the syndrome. Experiments on rats has found that low doses of CBD prevent sickness while high doses can make vomiting more likely. Therefore changing the amount of cannabis you take can make a difference, particularly in Prodromal Phase.
There is still some scepticism as to whether this is a real condition at all, however. Some research points to the fact that cannabis has been taken for thousands of years and yet this syndrome has only just come to light in research. This may, of course, be down to greater liberalization of the drug. According to some, it could also be down to growing practices and additional chemicals used in the cultivation process. In areas like Asia where use has been around since cannabis was first smoked, there are little or no incidences of Cannabinoid Hyperemesis Syndrome. Others think that certain individuals may be more sensitive to others.
How to Know if You Have Cannabinoid Hyperemesis Syndrome
If you are suffering from any of the symptoms above, it may be that you have CHS but it’s by no means certain. The problem is that you can’t totally depend on your local medical expert to diagnose you properly either. If the sickness and vomiting are severe, however, reducing your cannabis intake may make a significant difference to your symptoms.
Let’s be clear: It’s important to get medical advice if you are suffering from the symptoms associated with CHS as it may be something totally different and need intervention.
If you stop taking cannabis and the nausea and vomiting subside, however, you may well have found the cause. For those who take cannabis for pain or nausea relief, there is also the additional issue of what to put in place of the medicinal weed. The same can be said for anyone who uses cannabis to alleviate problems such as anxiety and depression.
The truth is that abstinence is not always the easiest thing to achieve if you are using cannabis for therapeutic purposes. It may be that some period staying off the weed will solve the problem and you can then continue to use it again once, say, your gut has recovered. A lot will depend on you as an individual when it comes to how quickly you are likely to recover.